Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
JAMA. 2007 Sep 12;298(10):1196-207.

Management of intractable nausea and vomiting in patients at the end of life: "I was feeling nauseous all of the time . . . nothing was working".

Author information

  • 1Department of Medicine, Division of Hematology/Oncology, Feinberg School of Medicine, Northwestern University, Chicago, Illinois, USA. woodgj@upmc.edu

Abstract

Nausea and vomiting, symptoms that occur commonly near the end of life, represent a substantial source of physical and psychological distress for patients and families. In the context of the case of Mr Q, a 50-year-old man with metastatic esophageal cancer admitted to the hospital with intractable nausea and vomiting, we review the evaluation and treatment of this symptom complex. A thorough history and physical examination are essential first steps in the management of these patients because they define the severity of the symptoms and clues to their underlying etiology. Once the most likely cause is determined, the clinician discerns the mechanism, specific transmitters, and receptors by which this etiology is triggering nausea and vomiting. Subsequent pharmacological management focuses on prescribing the appropriate antagonist to the implicated receptors. If symptoms are refractory despite adequate dosage and around-the-clock prophylactic administration, an empirical trial combining several therapies to block multiple emetic pathways should be attempted. Less traditional agents are also discussed, although evidence for their use is limited. Often, oral administration of medication is not feasible and alternate routes such as rectal suppositories, subcutaneous infusions, and orally dissolvable tablets should be considered. Using this step-wise approach, nausea and vomiting can be successfully managed in most patients at the end of life.

Comment in

PMID:
17848654
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Icon for Silverchair Information Systems
    Loading ...
    Write to the Help Desk